A Answers (3)
Yes. Many drugs can increase the tendency to have epileptic seizures, and this includes certain antidepressants. Therefore, in some cases, these drugs can cause one or more epileptic seizures in someone who has never had and epileptic seizure before. Most antidepressants do not increase the risk of seizures, but bupropion (Welbutrin) is the antidepressant most likely to do this. When this occurs, the epileptic seizure is called a provoked, reactive or acute symptomatic seizure, and is not a reason to make a diagnosis of epilepsy. Typically, when the drug is discontinued, epileptic seizures never recur and treatment is not necessary.
Many causes of adult onset seizures exist, including genetic and acquired ones. Certain types of medications, including antidepressants, may trigger seizures, but this is not considered to be a cause of epilepsy. While it occurs in the minority of patients, it is more likely to happen in someone who has an underlying seizure disorder. If you have a history of seizures you should check with your doctor whether it is safe for you to take antidepressant medications.
Yes, there is a possibility that an antidepressant can cause seizures. Some of the older antidepressants include amitriptyline, bupropion, doxepin, maprotiline, mianserin, nomifensine, nortriptyline. The newer antidepressants are less likely to cause seizures but still have a risk of causing seizures.
While antidepressant can cause seizures, they do not cause epilepsy or seizure disorders. Antidepressants make seizures more likely to occur if a person already has a disorder. This is known as "lowering the seizure threshold" and occurs with virtually all antidepressants. In some cases a seizure may be caused by these medicines alone, but do not occur again if the medicine is discontinued. One drug in particular, Buproprion, has been seen to cause seizures. It is marketed as Zyban (an aid to quit smoking) and Wellbutrin.